Langerm

Q:

I'm new to insulin. I am taking both Levemir and Humalog from pens. No one told me to prime the pens — I just learned about this and I've already been through a few pens. How important is this? Also, I count off 10 seconds before taking the pen needle out of my skin, but I've noticed that a few drops of insulin drip out of it afterwards. Am I doing something wrong? Should this insulin be going into my body?

Patty Bonsignore

A:

Please refer the posting to Lisa 07’s question from 10/26/12 regarding the importance of priming the pen. Do not worry; you have not done any harm to yourself by not priming the pen, -- it just means your dose may have been a little lower (by about 1 unit) than it should have been. A few drops coming out of the pen after injecting may indicate the need to leave the needle in the skin longer (make sure you are counting to 10 slowly) or it could mean that you are not pressing in the dosing button completely. If you continue to have the problem, review your technique with a nurse, pharmacist or diabetes educator to make sure there is nothing else that may be causing this.

November 19, 2012 at 2:14 am